Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Analysis of an augmented mixed-FEM for the Navier-Stokes problem
HTML articles powered by AMS MathViewer

by Jessika Camaño, Ricardo Oyarzúa and Giordano Tierra PDF
Math. Comp. 86 (2017), 589-615 Request permission


In this paper we propose and analyze a new augmented mixed finite element method for the Navier-Stokes problem. Our approach is based on the introduction of a “nonlinear-pseudostress” tensor linking the pseudostress tensor with the convective term, which leads to a mixed formulation with the nonlinear-pseudostress tensor and the velocity as the main unknowns of the system. Further variables of interest, such as the fluid pressure, the fluid vorticity and the fluid velocity gradient, can be easily approximated as a simple postprocess of the finite element solutions with the same rate of convergence. The resulting mixed formulation is augmented by introducing Galerkin least-squares type terms arising from the constitutive and equilibrium equations of the Navier-Stokes equations and from the Dirichlet boundary condition, which are multiplied by stabilization parameters that are chosen in such a way that the resulting continuous formulation becomes well-posed. Then, the classical Banach fixed point theorem and the Lax-Milgram lemma are applied to prove well-posedness of the continuous problem. Similarly, we establish well-posedness and the corresponding Cea estimate of the associated Galerkin scheme considering any conforming finite element subspace for each unknown. In particular, the associated Galerkin scheme can be defined by employing Raviart-Thomas elements of degree $k$ for the nonlinear-pseudostress tensor and continuous piecewise polynomial elements of degree $k+1$ for the velocity, which leads to an optimal convergent scheme. In addition, we provide two iterative methods to solve the corresponding nonlinear system of equations and analyze their convergence. Finally, several numerical results illustrating the good performance of the method are provided.
Similar Articles
Additional Information
  • Jessika Camaño
  • Affiliation: Departamento de Matemática y Física Aplicadas, Universidad Católica de la Santísima Concepción, Casilla 297, Concepción, Chile – and – CI$^2$MA, Universidad de Concepción, Casilla 160-C, Concepción, Chile
  • MR Author ID: 962509
  • Email:
  • Ricardo Oyarzúa
  • Affiliation: Departamento de Matemática, Universidad del Bío-Bío, Casilla 5-C, Concepción, Chile – and – CI$^2$MA, Universidad de Concepción, Casilla 160-C, Concepción, Chile
  • Email:
  • Giordano Tierra
  • Affiliation: Mathematical Institute, Faculty of Mathematics and Physics, Charles University, Prague 8, 186 75, Czech Republic
  • Address at time of publication: Department of Mathematics, Temple University, 1805 N. Broad Street, Philadelphia, Pennsylvania 19122
  • Email:,
  • Received by editor(s): November 19, 2014
  • Received by editor(s) in revised form: July 29, 2015, and September 12, 2015
  • Published electronically: June 20, 2016
  • Additional Notes: This research was partially supported by CONICYT-Chile through project Inserción de Capital Humano Avanzado en la Academia 79130048; project Fondecyt 11140691, project Fondecyt 11121347, project Anillo ACT1118 (ANANUM); by DIUBB project 120808 GI/EF; and by Ministry of Education, Youth and Sports of the Czech Republic through the ERC-CZ project LL1202.
  • © Copyright 2016 American Mathematical Society
  • Journal: Math. Comp. 86 (2017), 589-615
  • MSC (2010): Primary 65N15, 65N30, 76D05, 76M10
  • DOI:
  • MathSciNet review: 3584541